Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 313, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 27, 2017, 7:14 PM CDT for Morton County, Stevens County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2017, 7:14 PM CDT (00:14 UTC)
- Expired
- Aug 27, 2017, 8:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Morton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 159 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 7:30 PM CDT | TSTM WND GST 65 | Rolla, KS | WIND GUST MEASURED BY TRAINED SPOTTER. ALSO DIME SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 3:27 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1127 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
433
WUUS53 KDDC 280014
SVRDDC
KSC129-189-280100-
/O.NEW.KDDC.SV.W.0313.170828T0014Z-170828T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
714 PM CDT SUN AUG 27 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Morton County in southwestern Kansas...
Southwestern Stevens County in southwestern Kansas...
* Until 800 PM CDT
* At 713 PM CDT, a severe thunderstorm was located 5 miles north of
Feterita, or 8 miles northwest of Hugoton, moving south at 20 mph.
This replaces the previous warning for Stevens County.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Hugoton, Rolla and Feterita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10175 3726 10162 3721 10133 3700 10135
TIME...MOT...LOC 0013Z 002DEG 17KT 3723 10149
HAIL...1.50IN
WIND...60MPH
$$
JJOHNSON4 follow-up statements
776
WWUS53 KDDC 280018
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
718 PM CDT SUN AUG 27 2017
KSC129-189-280100-
/O.CON.KDDC.SV.W.0313.000000T0000Z-170828T0100Z/
Morton KS-Stevens KS-
718 PM CDT SUN AUG 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN MORTON AND SOUTHWESTERN STEVENS COUNTIES...
At 718 PM CDT, a severe thunderstorm was located 3 miles north of
Feterita, or 8 miles west of Hugoton, moving south at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Hugoton, Rolla and Feterita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10171 3724 10155 3721 10133 3700 10135
TIME...MOT...LOC 0018Z 002DEG 17KT 3720 10149
HAIL...1.75IN
WIND...60MPH
$$
JJOHNSON533
WWUS53 KDDC 280030
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
730 PM CDT SUN AUG 27 2017
KSC129-189-280100-
/O.CON.KDDC.SV.W.0313.000000T0000Z-170828T0100Z/
Morton KS-Stevens KS-
730 PM CDT SUN AUG 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN MORTON AND SOUTHWESTERN STEVENS COUNTIES...
At 729 PM CDT, a severe thunderstorm was located 4 miles southwest of
Feterita, or 11 miles southwest of Hugoton, moving south at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Feterita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10171 3716 10159 3714 10134 3700 10135
TIME...MOT...LOC 0029Z 008DEG 26KT 3709 10152
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON865
WWUS53 KDDC 280043
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
743 PM CDT SUN AUG 27 2017
KSC129-189-280100-
/O.CON.KDDC.SV.W.0313.000000T0000Z-170828T0100Z/
Morton KS-Stevens KS-
743 PM CDT SUN AUG 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN MORTON AND SOUTHWESTERN STEVENS COUNTIES...
At 743 PM CDT, a severe thunderstorm was located 8 miles southeast of
Rolla, or 17 miles southwest of Hugoton, moving south at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
This severe thunderstorm will remain over mainly rural areas of
southeastern Morton and southwestern Stevens Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10171 3709 10163 3707 10147 3700 10149
TIME...MOT...LOC 0043Z 004DEG 23KT 3700 10157
HAIL...1.00IN
WIND...70MPH
$$
JJOHNSON366
WWUS53 KDDC 280051
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
751 PM CDT SUN AUG 27 2017
KSC129-189-280100-
/O.EXP.KDDC.SV.W.0313.000000T0000Z-170828T0100Z/
Morton KS-Stevens KS-
751 PM CDT SUN AUG 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORTON AND
SOUTHWESTERN STEVENS COUNTIES WILL EXPIRE AT 800 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.
LAT...LON 3700 10171 3709 10163 3707 10147 3700 10149
TIME...MOT...LOC 0050Z 002DEG 17KT 3697 10157
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 6:58 PM CDT, 16 minutes earlier.
Area forecast discussion, Aug 27, 6:58 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 658 PM CDT Sun Aug 27 2017 .UPDATE... Issued at 658 PM CDT Sun Aug 27 2017 Cancelled severe thunderstorm watch 472 for most zones. Complex of storms from Johnson City to Hugoton is organizing, and will produce heavy rain and marginally severe hail through 8 pm. Expect storms to exit into Oklahoma by 830 pm. Otherwise, cold front will progress through SW KS this evening with winds trending NE and briefly gusty. Removed all pops after midnight, and maintained a mention of patchy fog toward Monday morning and short term models suggest. && .SHORT TERM...(This evening through Monday) Issued at 140 PM CDT Sun Aug 27 2017 Precip chances this evening will be reliant on how quickly conditions can recover in wake of the outflow passage from this morning's convection. Short range models continue to show a weak frontal boundary attendant to the upper level shortwave trough in the Upper Midwest, moving southward across southwest and south central Kansas early this evening. Albeit delayed due to extended recovery time, thunderstorms are still expected to trigger in an axis of increased forcing in the vicinity of the front as it pushes slowly southward across the area. Although possibly further south due to timing, the best chance for thunderstorms will be across south central Kansas and into southern portions of southwest Kansas. Surface dewpoints in the 60s(F) and steepening low/mid level lapse rates will lead to MLCAPE values upward of 1500 to 2000 J/kg ahead of the boundary. Although the flow aloft will remain fairly weak, sufficient instability combined with a reasonable amount of shear will increase the potential for strong to severe thunderstorms into the early evening time period. The strongest storms will be capable of producing quarter to golf ball size hail and damaging winds in excess of 60 mph. Somewhat cooler air will filter southward into western Kansas behind the boundary tonight dropping lows well down into the 60s(F) across the area. A few upper 50s(F) will be possible in west central Kansas and in the vicinity of the I-70 corridor in central Kansas. Expect highs only up into the 80s(F) Monday afternoon. .LONG TERM...(Monday night through Sunday) Issued at 153 PM CDT Sun Aug 27 2017 A generally dry pattern is expected across much of western Kansas through the middle part of the week as medium range models show upper level ridging building across the Great Basin and the Four Corners Region during the period. Drier air filtering into the high plains and a weak northerly flow aloft will limit precip chances across the region through at least Thursday. As for temperatures, little change is expected to the air mass settling in across the high plains through much of the period. Look for highs generally in the 80s(F) to near 90F each day through the end of the week. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 600 PM CDT Sun Aug 27 2017 Scattered convection near GCK/DDC early this evening will propogate due south through 03z, likely with impacts at/near LBL. Cold front passage will follow this evening, with winds become NE and gusting near 25 kts. NE winds will diminish quickly through midnight. Consensus of short term models and NAM solutions indicate at least patchy fog and areas of reduced vis in BR/FG by 12z Mon, especially at/near DDC/GCK. Any fog burns off by 15z Mon, with VFR and good flying weather through Monday afternoon. Expect NE winds of 5-15 kts to prevail Monday, courtesy of surface high in eastern Nebraska. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 85 58 87 / 20 0 0 0 GCK 58 86 57 87 / 0 0 0 0 EHA 61 81 59 85 / 40 0 0 0 LBL 62 83 59 86 / 40 0 0 0 HYS 59 85 57 87 / 10 0 0 0 P28 65 85 59 86 / 40 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Turner SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...Turner
Hazardous weather outlook, Aug 27, 3:56 AM CDT, 15 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 356 AM CDT Sun Aug 27 2017 KSZ030-031-043>046-061>066-074>081-084>090-280900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 356 AM CDT Sun Aug 27 2017 /256 AM MDT Sun Aug 27 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A cluster of thunderstorms will move from central Nebraska into northern Kansas early this morning and will weaken in eastern Kansas by late morning. A cold front near the Kansas/Nebraska border will move across western Kansas into northern Oklahoma by late evening. Thunderstorms will redevelop this afternoon near the outflow boundary and cold front. Hail up to the size of golfballs and winds gusting to near 70 mph can be expected with the more intense thunderstorms. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 300 PM from Kinsley to Stafford and after 400 PM southeast of a line from Pratt to Sublette. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Aug 27, 5:34 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
534 PM CDT SUN AUG 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 9 ENE SUBLETTE 37.53N 100.69W
08/27/2017 E1.00 INCH HASKELL KS PUBLIC
&&
JRJSpecial weather statement, Aug 27, 5:57 PM CDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Dodge City KS 557 PM CDT SUN AUG 27 2017 KSZ087-088-272330- Meade KS-Clark KS- 557 PM CDT SUN AUG 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND SOUTHWESTERN CLARK COUNTIES UNTIL 630 PM CDT... At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles west of Englewood, or 18 miles southwest of Ashland, moving south at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Englewood. A severe thunderstorm watch remains in effect until 1100 PM CDT for southwestern Kansas. LAT...LON 3713 10017 3714 9994 3700 9987 3700 10023 TIME...MOT...LOC 2257Z 357DEG 18KT 3706 10006 JJOHNSON
Special weather statement, Aug 27, 6:16 PM CDT, 58 minutes before
Special Weather Statement National Weather Service Dodge City KS 616 PM CDT SUN AUG 27 2017 KSZ074-075-280000- Stanton KS-Grant KS- 616 PM CDT SUN AUG 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT AND SOUTHEASTERN STANTON COUNTIES UNTIL 700 PM CDT... At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near Big Bow, or 10 miles west of Ulysses, moving south at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Big Bow and The Milepost Elevator. A severe thunderstorm watch remains in effect until 1100 PM CDT for southwestern Kansas. LAT...LON 3766 10165 3765 10141 3739 10147 3739 10175 TIME...MOT...LOC 2315Z 012DEG 28KT 3760 10155 JJOHNSON
Special weather statement, Aug 27, 6:22 PM CDT, 52 minutes before
Special Weather Statement National Weather Service Dodge City KS 622 PM CDT SUN AUG 27 2017 KSZ085-086-280000- Seward KS-Stevens KS- 622 PM CDT SUN AUG 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEWARD AND SOUTHEASTERN STEVENS COUNTIES UNTIL 700 PM CDT... At 622 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Satanta, moving south at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Liberal and Woods. A severe thunderstorm watch remains in effect until 1100 PM CDT for southwestern Kansas. LAT...LON 3734 10106 3734 10083 3703 10085 3704 10120 TIME...MOT...LOC 2322Z 012DEG 23KT 3729 10097 JJOHNSON
Special weather statement, Aug 27, 6:35 PM CDT, 39 minutes before
Special Weather Statement National Weather Service Dodge City KS 635 PM CDT SUN AUG 27 2017 KSZ075-085-280000- Stevens KS-Grant KS- 635 PM CDT SUN AUG 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT AND NORTHWESTERN STEVENS COUNTIES UNTIL 700 PM CDT... At 634 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Ulysses, moving south at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Grant and northwestern Stevens Counties. A severe thunderstorm watch remains in effect until 1100 PM CDT for southwestern Kansas. LAT...LON 3747 10148 3744 10136 3725 10138 3731 10155 TIME...MOT...LOC 2334Z 013DEG 8KT 3742 10144 JJOHNSON
Special weather statement, Aug 27, 6:42 PM CDT, 32 minutes before
Special Weather Statement National Weather Service Dodge City KS 642 PM CDT SUN AUG 27 2017 KSZ061-062-074-075-280015- Stanton KS-Kearny KS-Hamilton KS-Grant KS- 642 PM CDT SUN AUG 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON... SOUTHWESTERN KEARNY...NORTHWESTERN GRANT AND NORTHEASTERN STANTON COUNTIES UNTIL 715 PM CDT/615 PM MDT/... At 642 PM CDT/542 PM MDT/, Doppler radar was tracking a strong thunderstorm 13 miles northwest of Ulysses, moving south at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ulysses, Big Bow and The Milepost Elevator. A severe thunderstorm watch remains in effect until 1100 PM CDT/1000 PM MDT/ for southwestern Kansas. LAT...LON 3784 10154 3779 10132 3749 10135 3755 10168 TIME...MOT...LOC 2342Z 013DEG 8KT 3775 10145 JJOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:00 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 32 min |
| Aug 27, 7:20 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 55 min |
| Aug 27, 7:36 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.